Communications in Mathematical Physics

, Volume 139, Issue 2, pp 267–304 | Cite as

Markov traces and II1 factors in conformal field theory

  • Jan de Boer
  • Jacob Goeree


Using the duality equations of Moore and Seiberg we define for every primary field in a Rational Conformal Field Theory a proper Markov trace and hence a knot invariant. Next we define two nested algebras and show, using results of Ocneanu, how the position of the smaller algebra in the larger one reproduces part of the duality data. A new method for constructing Rational Conformal Field Theories is proposed.


Neural Network Statistical Physic Field Theory Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Belavin, A.A., Polyakov, A.M., Zamolodchikov, A.B.: Infinite conformal symmetry in two dimensional quantum field theory. Nucl. Phys. B241, 333 (1984)CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Moore, G., Seiberg, N.: Classical and quantum conformal field theory. Commun. Math. Phys.123, 177 (1989)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Moore, G., Seiberg, N.: Taming the conformal Zoo. Phys. Lett.B 220, 422 (1989)ADSMathSciNetGoogle Scholar
  4. 4.
    Kauffman, L.H.: On knots. Ann. Math. Stud. vol. 115, Princeton, NJ: Princeton University Press 1987Google Scholar
  5. 5.
    Li, M., Yu, M.: Braiding Matrices, modular transformations and topological field theories in 2+1 dimensions. Commun. Math. Phys.127, 195 (1990) Li, M.: Duality and modular invariance invariance in rational conformal field theories. Copenhagen preprint NBI-HE-90-12 Degiovanni, P.: Topological field theory and rational conformal field theory, preprint LPTENS 89/25CrossRefMathSciNetGoogle Scholar
  6. 6.
    Verlinde, E.: Fusion rules and modular transformations in 2D conformal field theory. Nucl. Phys.B 300, 360 (1988)CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    Jones, V.F.R.: A polynomial invariant for knots via von Neumann algebras. Bull. Am. Math. Soc.12, 103 (1985)MATHGoogle Scholar
  8. 8.
    Kauffman, L.H.: State models and the Jones polynomial. Topology26, 395 (1987)MATHMathSciNetGoogle Scholar
  9. 9.
    Ocneanu, A.: Quantized groups, string algebras and Galois theory for algebras. In: operator algebras and applications, Vol. II. LMS vol. 136, 1988Google Scholar
  10. 10.
    Jones, V.F.R.: Index for subfactors. Invent. Math.72, 1 (1983)CrossRefADSMATHMathSciNetGoogle Scholar
  11. 11.
    Murray, F., von Neumann, J.: On rings of operators. IV. Ann. Math.44, 716 (1943)Google Scholar
  12. 12.
    Connes, A.: Ann. Math.104, 73 (1976)MATHMathSciNetGoogle Scholar
  13. 13.
    Goodman, F.M., de la Harpe, P., Jones, V.F.R.: Coxeter graphs and Towers of algebras. Berlin, Heidelberg, New York: Springer 1989Google Scholar
  14. 14.
    Witten, E.: Gauge theories and integrable lattice models. Nucl. Phys. B322, 629 (1989)CrossRefADSMathSciNetGoogle Scholar
  15. 15.
    Witten, E.: Gauge theories, vertex models and quantum groups. Nucl. Phys. B330, 285 (1990)CrossRefADSMathSciNetGoogle Scholar
  16. 16.
    Witten, E.: Quantum field theory and the Jones polynomial. Commun. Math. Phys.121, 351 (1989)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Reshetikhin, N.: Quantized universal envelopping algebras, the Yang-Baxter equation and invariants of links, LOMI preprints E-17-87Google Scholar
  18. 18.
    Wadati, M., Deguchi, T., Akutsu, Y.: Exactly solvable models and knot theory. Phys. Rep.180, 247–332 (1989)CrossRefADSMathSciNetGoogle Scholar
  19. 19.
    Pasquier, V., Saleur, H.: Common structures between finite systems and conformal field theories through quantum groups. Nucl. Phys.B 330, 523 (1990)CrossRefADSMathSciNetGoogle Scholar
  20. 20.
    Longo, R.: Index of subfactors and statistics of quantum fields. Commun. Math. Phys.126, 217 (1989)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Alvarez-Gaumé, L., Gomez, C., Sierra, G.: Duality and quantum groups. Nucl. Phys.B 330, 347 (1990); Topics in conformal field theory: Contribution to the Knizhnik Memorial Volume. Brink, L., Friedan, D., Polyakov, A.M. (eds.). Singapore: World ScientificCrossRefADSGoogle Scholar
  22. 22.
    Cvetković, D.M., Doob, M., Sachs, H.: Spectra of graphs, theory and application. New York: Academic Press 1980Google Scholar
  23. 23.
    Mathur, S.D., Mukhi, S., Sen, A.: On the classification of rational conformal field theories. Phys. Lett.B 213, 303 (1988)ADSMathSciNetGoogle Scholar
  24. 24.
    Christe, P., Ravanini, F.: A new tool in the classification of rational conformal field theories. Phys. Lett.B 217, 252 (1989)ADSMathSciNetGoogle Scholar
  25. 25.
    Dijkgraaf, R., Vafa, C., Verlinde, E., Verlinde, H.: The operator algebra of orbifold models. Commun. Math. Phys.123, 485 (1989)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Schellekens, A.N., Yankielowicz, S.: Cern preprint TH.5483/89Google Scholar
  27. 27.
    Naulich, S.G., Riggs, H.A., Schnitzer, H.J.: Group level duality in WZW-models and Chern-Simons theory, Brandeis preprint BRX-TH-293Google Scholar
  28. 28.
    Marcus, D.A.: Number fields. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  29. 29.
    Ocneanu, A.: Harmonic analysis on group quotients (preprint)Google Scholar
  30. 30.
    Serre, J.-P.: Linear representations of finite groups. Grad. Texts Math. vol.42. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  31. 31.
    Evans, D.E., Gould, J.D.: Dimension groups, Embeddings and Presentations of AF Algebras associated to sovable lattice models. Mod. Phys. Lett. A4, 1883 (1989)ADSMathSciNetGoogle Scholar
  32. 32.
    Evans, D.E., Gould, J.D.: Embeddings and dimension groups of non-commutative AF algebras associated to models in classical statistical mechanics. Swansea preprintGoogle Scholar
  33. 33.
    Dijkgraaf, R., Verlinde, E.: Modular invariance and the fusion algebra. Nucl. Phys. B (Proc. Suppl.)5B, 87 (1988)ADSMathSciNetGoogle Scholar
  34. 34.
    Jones, V.F.R.: On a certain value of the Kauffman polynomial. Commun. Math. Phys.125, 459 (1989)CrossRefADSMATHGoogle Scholar
  35. 35.
    Dijkgraaf, R., Pasquier, V., Roche, Ph.: Quasi-quantum groups related to orbifold models, PUPT-1169Google Scholar
  36. 36.
    Drinfel'd, V.G.: Quantum groups. Proc. Int. Congress of Mathematicians, Berkeley, CAL '86Google Scholar
  37. 37.
    Rehren, K.-H., Schroer, B.: Einstein causality and artin braids. Nucl. Phys. B312, 715 (1989)CrossRefADSMathSciNetGoogle Scholar
  38. 38.
    di Francesco, P., Zuber, J.-B.:SU(N) Integrable lattice models and modular invariance. PUPT-1164Google Scholar
  39. 39.
    Jones, V.F.R.: Notes on subfactors and statistical mechanics. Int. J. Mod. Phys. A5, 441 (1990)ADSMATHGoogle Scholar
  40. 40.
    Fredenhagen, K., Rehren, K.-H., Schroer, B.: Superselection sectors with braid group statistics and exchange algebras. I. General theory. Commun. Math. Phys.125, 201 (1989)CrossRefMathSciNetGoogle Scholar
  41. 41.
    Longo, R.: Index of subfactors and statistics of quantum fields. II. Correspondences, braid group statistics and Jones polynomial. Commun. Math. Phys.130, 285 (1990)MATHMathSciNetGoogle Scholar
  42. 42.
    Rehren, K.-H.: Quantum symmetry associated with braid group statistics. Utrecht preprint THU-89/36Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Jan de Boer
    • 1
  • Jacob Goeree
    • 1
  1. 1.Institute for Theoretical PhysicsPrincetonplein 5UtrechtThe Netherlands

Personalised recommendations